Alert archive / Colorado / Red Flag Warnings in 2018

Red Flag Warning 12, NWS Denver/Boulder, CO

March 25, 20185 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Mar 25, 2018, 4:16 AM MDT for 5 counties in Colorado. It took effect at Mar 25, 2018, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 25, 2018, 4:16 AM MDT (10:16 UTC)
In effect from
Mar 25, 2018, 12:00 PM MDT
Expired
Mar 25, 2018, 6:00 PM MDT
In force
6 hr
Issued by
NWS Denver/Boulder, CO

Counties Arapahoe County, CO, Douglas County, CO, Elbert County, CO, Lincoln County, CO, Park County, CO

The radar

The Denver radar (KFTG), 57 km from the middle of the area, began a volume at 10:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 10.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2903 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

598 
WWUS85 KBOU 251016
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
416 AM MDT Sun Mar 25 2018


COZ241-246-247-251830-
/O.NEW.KBOU.FW.W.0012.180325T1800Z-180326T0000Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
416 AM MDT Sun Mar 25 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE
ALONG WITH EASTERN ELBERT AND LINCOLN COUNTIES...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from noon today to 6 PM MDT this evening.

* Affected Area...Fire Weather Zones 241...246 and 247.

* Timing...12 PM TO 6 PM MDT Sunday.

* Winds...Southeast 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Conditions will be favorable for rapid rates of fire
  growth and spread this afternoon and evening. The most favorable
  areas will be over southeast Douglas...Elbert and western areas
  of Lincoln county.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ214-251830-
/O.NEW.KBOU.FW.W.0012.180325T1800Z-180326T0000Z/
Central and Southeast Park County-
416 AM MDT Sun Mar 25 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR CENTRAL AND
SOUTHEAST PARK COUNTY...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from noon today to 6 PM MDT this evening.

* Affected Area...Fire Weather Zone 214.

* Timing...12 PM TO 6 PM MDT Sunday.

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Conditions will be favorable for rapid rates of fire
  growth and spread this afternoon and evening. The most favorable
  area will be over southeastern portions of Park county.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
909 
WWUS85 KBOU 251840
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1240 PM MDT Sun Mar 25 2018

COZ241-246-247-260000-
/O.CON.KBOU.FW.W.0012.000000T0000Z-180326T0000Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
1240 PM MDT Sun Mar 25 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE ALONG
WITH EASTERN ELBERT AND LINCOLN COUNTIES...

* Affected Area...Fire Weather Zones 241...246 and 247.

* Timing...12 PM TO 6 PM MDT Sunday.

* Winds...Southeast 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 12 percent, with the lower
  humidities in Douglas and Elbert Counties.

* Impacts...Conditions will be favorable for rapid rates of fire
  growth and spread this afternoon and evening. The most favorable
  areas will be over southern Douglas, Elbert and the western 
  portions of Lincoln county.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ214-260000-
/O.CON.KBOU.FW.W.0012.000000T0000Z-180326T0000Z/
Central and Southeast Park County-
1240 PM MDT Sun Mar 25 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR CENTRAL AND SOUTHEAST PARK
COUNTY...

* Affected Area...Fire Weather Zone 214.

* Timing...12 PM TO 6 PM MDT Sunday.

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Conditions will be favorable for rapid rates of fire
  growth and spread this afternoon and evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
092 
WWUS85 KBOU 252047
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
247 PM MDT Sun Mar 25 2018

COZ246-247-252200-
/O.CAN.KBOU.FW.W.0012.000000T0000Z-180326T0000Z/
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
247 PM MDT Sun Mar 25 2018

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR EASTERN ELBERT AND LINCOLN COUNTIES...

The National Weather Service in Denver has cancelled the Red Flag
Warning.

As low stratus was slow to burn off, it kept humidities higher
than forecast, especially over Lincoln County. Humidities will 
likely not get down to 15 percent or lower, at least for the
criteria of 3 hours, will therefore cancel the warning. 

$$

COZ241-260000-
/O.CON.KBOU.FW.W.0012.000000T0000Z-180326T0000Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
247 PM MDT Sun Mar 25 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE...

* Affected Area...Fire Weather Zone 241.

* Timing...Until 6 PM MDT this evening.

* Winds...South 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Conditions will be favorable for rapid rates of fire
  growth and spread this afternoon and evening. The most favorable
  areas will be over southern Douglas and western Elbert counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ214-260000-
/O.CON.KBOU.FW.W.0012.000000T0000Z-180326T0000Z/
Central and Southeast Park County-
247 PM MDT Sun Mar 25 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR CENTRAL AND SOUTHEAST PARK
COUNTY...

* Affected Area...Fire Weather Zone 214.

* Timing...Until 6 PM MDT this evening.

* Winds...Southwest around 15 mph with gusts up to 35 mph.

* Relative Humidity...As low as 15 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread this afternoon and evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Mar 25, 3:58 AM MDT, 18 minutes earlier.

Area forecast discussion, Mar 25, 3:58 AM MDT, 18 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
358 AM MDT Sun Mar 25 2018

.SHORT TERM...(Today and tonight)
Issued at 346 AM MDT Sun Mar 25 2018

SW flow aloft will continue across the area as an upper level trough
eventually moves into the Great Basin by tonight. At the sfc, low
pres will be along the front range thru the aftn but then shift
into sern CO by tonight.

Overall as the upper level trough moves into the Great Basin by tonight
will see some minor mid lvl ascent along with an increase in
upper level divergence. Meanwhile as the sfc low shifts into sern
CO, a front will move across nern CO this evening with a favorable
low level convergence zone developing mainly along and north of a
Greeley to Akron line. Thus this area appears to be where the
best chc of pcpn will be tonight. Over the higher terrain cross-
sections show rather limited moisture so will keep pops mainly
confined to the nrn mtns.

As far as highs over nern CO, there will be a stalled fnt over the far
nern corner so readings may only reach the lower 50s their while
closer to the foothills readings reach the mid to upper 60s.

For tonight pcpn will likely decrease over the plains after midnight
with a continued chc of showers over the nrn mtns.

.LONG TERM...(Monday through Saturday)
Issued at 356 AM MDT Sun Mar 25 2018

Southwesterly flow aloft is progged over the forecast area Monday
and Monday night. An upper trough axis moves into the CWA on
Tuesday. It is over the eastern Colorado border by midnight
Tuesday night with north-northwesterly flow aloft in its wake. The
QG Omega fields have weak upward vertical velocity for the CWA
with the trough Monday and Monday night. The strongest upward
motion is near a circulation center at the bottom of the trough
well south of Colorado. The boundary layer winds are expected to
be weak upslope on Monday. By later in the afternoon, continuing
overnight into Tuesday morning, strong north-northeasterly winds
are progged in the lower levels. Weak southerly flow is expected
the rest of Tuesday and normal drainage patterns look good for
Tuesday night. All the models show some low level moisture over
the plains on Monday morning with moisture increasing over the
mountains. Moisture increases significantly over all the CWA
Monday afternoon. Deep moisture is in place Monday night. It
decreases Tuesday then increases again over the mountains Tuesday
night. Current pops in the grids Monday afternoon and night look
good. Widespread 40-80%s are still on track. Snow is expected in
the mountains and foothills and over Palmer Ridge after sunset
Monday evening. Accumulations do not look to be significant.
Perhaps a minor highlight may be needed in the high mountains and
foothills south of I-70 mid Monday afternoon and Monday night.
Will continue to monitor. If there will be any snow on the plains
it will be after mid to late evening on Monday. There will be
some instability Monday afternoon and evening so will leave the
Thunderstorms in. For temperatures, Monday's highs will be 5-10 C
colder than today's highs. Tuesday's readings warm up 2-5 C from
Monday's. For the later days, Wednesday through Saturday,
northwesterly flow aloft is progged on Wednesday and it becomes
pretty strong on Thursday and Friday. There is zonal flow on
Saturday. Temperatures stay near or below seasonal normals
Wednesday and Thursday, then they warn up a bit Friday and
Saturday. There is quite a bit of moisture in the northwesterly
flow aloft Wednesday and Thursday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 346 AM MDT Sun Mar 25 2018

Weak low pres was near DIA early this morning and should redevelop
further south by midday and intensify. Winds early this morning
may end up being rather variable nr the low and then become more
ely by midday as the low shifts south. By early evening winds will
become more nely and continue overnight.

As far clouds latest HRRR shows some potential for low clouds to
develop by 12z over srn Weld county and then possibly affect the
airport for a few hours as sfc winds become light wnw. At this
time confidence with this scenario is fairly low so will continue
to monitor trends the next few hours. By early this evening there
could be a chc of showers or a tstm. however, current data suggest
best potential will stay to the north and northeast of DIA.
Overnight as upslope flow continues areas of low clouds will
develop around midnight with LIFR ceilings and possibly some fog
after 09z.

&&

.FIRE WEATHER...
Issued at 346 AM MDT Sun Mar 25 2018

Portions of the Palmer Divide, South Park and across southwest
Jefferson county will have gusty south to southwest winds this
afternoon along with low humidity levels thus fire danger will
become elevated to critical. Fire danger will gradually decrease
by early evening as winds decrease and humidity levels rise.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 6 PM MDT this evening for
COZ214-241-246-247.

&&

SHORT TERM...RPK
LONG TERM...RJK
AVIATION...RPK
FIRE WEATHER...RPK
Hazardous weather outlook, Mar 24, 10:38 AM MDT, 17 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1038 AM MDT Sat Mar 24 2018

COZ030>051-251645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1038 AM MDT Sat Mar 24 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

It will dry today with winds weaker than Friday. However, gusty
southerly winds will develop this afternoon with gusts to 35 mph.
This will elevated the Fire Danger over eastern Elbert and
Lincoln counties and also parts of South Park.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An unsettled and potentially wet period of weather is expected to
occur Sunday night into Tuesday as a storm system moves into
Colorado. The best chance of precipitation will occur Monday
night. Another system will bring a chance of precipitation to the
forecast area Wednesday afternoon through Thursday morning. Drier
weather will return by the end of the week. Temperatures are
expected to be below seasonal normals through the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Nearby

Red Flag Warnings in Colorado, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.